High Wind, Eastern Ulster
- When
- August 30, 11:01 AM EST
- Where
- Eastern Ulster forecast zone
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
On August 30, the remnant of hurricane Katrina moved north across the lower OhioRiver Valley. A weak southerly breeze reinforced the warm and very moist air coveringsoutheastern New York.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On August 30, the remnant of hurricane Katrina moved north across the lower OhioRiver Valley. A weak southerly breeze reinforced the warm and very moist air coveringsoutheastern New York. Strong wind gusts brought down several trees near Hurleyin Ulster County. A National Weather Service survey team examining the areaestimated the gusts were from 70 to 75 miles an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 10:40 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1140 AM EDT TUE AUG 30 2005
.SHORT TERM (TODAY)...ISSUING FLOOD WATCH FOR TONIGHT THROUGH
WEDNESDAY NIGHT TO DEAL WITH TROPICAL RAINS FROM REMNANTS OF KATRINA.
EVEN THOUGH FLASH FLOOD GUIDANCE NUMBERS HIGH...THERE IS A THREAT
FOR SMALL STREAM AND URBAN FLOODING FROM RUNOFF FROM HEAVY TROPICAL
RAINS. RADAR WAS SWITCHED OVER TO THE TROPICAL Z-R RELATIONSHIP
EARLIER THIS MORNING.
&&
.LONG TERM (TONIGHT THROUGH SUNDAY)...THREAT FOR SEVERE WEATHER
WEDNESDAY AS FORECAST AREA EXPECTED TO BE IN WARM SECTOR WITH
REMNANTS OF KATRINA PASSING OVER WESTERN NEW YORK. SEE PREVIOUS
DISCUSSION FOR MORE INFORMATION.
&&
.AVIATION...VARIABLE SKIES ACROSS FORECAST AREA....MAINLY MVFR WITH
LOCALLY IFR. CONDITIONS WILL DETERIORATE THIS EVENING TO IFR AS RAIN
MOVES IN ASSOCIATED WITH KATRINA.
&&
.HYDROLOGY...ISSUING FLOOD WATCH TONIGHT THROUGH WEDNESDAY NIGHT
WITH TROPICAL RAINS. PRECIPITATION WATER OVER 2+ INCHES. ANY
CONVECTION CAPABLE OF DUMPING TORRENTIAL RAINS. MAIN STEM RIVER
FLOODING NOT ANTICIPATED.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH TONIGHT THROUGH WED NIGHT...CTZ001-013.
MA...FLOOD WATCH TONIGHT THROUGH WED NIGHT...MAZ001-025.
NY...FLOOD WATCH TONIGHT THROUGH WED NIGHT...
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
VT...FLOOD WATCH TONIGHT THROUGH WED NIGHT...VTZ013>015.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 408 AM EDT TUE AUG 30 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-311100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 408 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY. ANY THUNDERSTORMS THAT FORM WILL MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND 25 MILES AN HOUR. LOCALLY HEAVY RAINFALL BETWEEN ONE AND TWO INCHES IS POSSIBLE WITH THUNDERSTORMS. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT ARE LIKELY TO CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY. THESE THUNDERSTORMS MAY OCCUR IN THE WARM AND HUMID AIR MASS TO THE SOUTH OF THE LOW PRESSURE ASSOCIATED WITH THE REMNANT OF THE TROPICAL SYSTEM NAMED KATRINA. THE LOWEST PRESSURE IN THIS SYSTEM WILL TRACK ACROSS THE ADIRONDACKS AND INTO CENTRAL VERMONT. THE MAIN THREAT WILL BE DAMAGING WIND AND LOCALLY HEAVY RAINFALL. BETWEEN 2 AND 4 INCHES OF RAINFALL IS POSSIBLE WITH KATRINA. THE HEAVIEST RAINFALL ACROSS THE ADIRONDACKS. THE REGION HAS BEEN DRY FOR QUITE SOME TIME AND CAN TAKE SEVERAL INCHES OF RAINFALL BEFORE FLOODING OCCURS ON THE MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473787.